Minnesota, 2014Flooding in Minnesota, June 26 to 30, 2014
June 26 to 30, 2014 · NWS ARX · 3 events in 2 counties and zones
Scattered thunderstorms developed during the afternoon of June 26th over southeast Minnesota. At least one funnel cloud was sighted near Wasioja (Dodge County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the afternoon of June 26th over southeast Minnesota. At least one funnel cloud was sighted near Wasioja (Dodge County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 26, 5:07 AM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 26, 5:07 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
607 AM CDT THU JUN 26 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 434 AM CDT THU JUN 26 2014
SURFACE OBSERVATIONS SHOWED AN EXPANSIVE AREA OF STRATUS AND FOG
OVER OVER MUCH OF CENTRAL INTO SOUTHWEST WISCONSIN. THIS STRATUS
DECK WAS ADVECTING WESTWARD AND EXPANDING AS EAST SOUTHEAST WINDS
INCREASE OVER THE AREA. LOOK FOR THIS FOG AND STRATUS TO PUSH INTO
WESTERN WISCONSIN AND PORTIONS OF SOUTHEAST MINNESOTA INTO
NORTHEAST IOWA. WE SHOULD SEE THE STRATUS START TO SLOW IN ITS
WESTWARD PROGRESS THIS MORNING AS IT MOVES OVER THE HIGHWAY 52
CORRIDOR IN SOUTHEAST MINNESOTA/NORTHEAST IOWA. THE FOG COULD BE
LOCALLY DENSE THIS MORNING...ESPECIALLY ALONG RIDGETOPS. THE
STRATUS AND WILL GRADUALLY MIX AND DISSIPATE AS THE MORNING
PROGRESSES. A SHORTWAVE OVER EASTERN SOUTH DAKOTA WILL PUSH EAST
ACROSS SOUTHERN MINNESOTA/NORTHERN IOWA LATE THIS MORNING INTO
THIS AFTERNOON. MEANWHILE...A WEAK FRONTAL BOUNDARY OVER SOUTHEAST
MINNESOTA/NORTHEAST IOWA WILL BE IN PLACE. DEPENDING ON HOW MUCH
CAPE BUILDS THIS AFTERNOON WE SHOULD SEE SHOWERS AND THUNDERSTORMS
DEVELOP OVER THESE AREAS. THE NAM IS SHOWING SOME SIGNAL FOR A NON
SUPERCELL TORNADO NEAR THE BOUNDARY THIS AFTERNOON...AND THEN IT
PUSHES THIS SIGNAL NORTHEAST AS THE BOUNDARY LIFTS NORTHEAST
BACK INTO WESTERN WISCONSIN. THE BIG QUESTION TODAY IS HOW MUCH
CAPE CAN WE BUILD. WILL HAVE TO KEEP A VERY CLOSE EYE ON THE
MID/HIGH LEVEL CLOUD SPREADING IN FROM THE THE WEST OFF OF THE
CONVECTION OVER THE DAKOTAS/NORTHERN NEBRASKA. HIGH PRESSURE OVER
THE GREAT LAKES STARTS TO SLIDE EAST TONIGHT AS A TROUGH DIVES
INTO THE ROCKIES AND LOW PRESSURE DEEPENS OVER THE PLAINS. THIS
WILL CREATE AN INCREASING PRESSURE GRADIENT OVER THE AREA WITH
MOIST SOUTHERLY FLOW SETTING UP ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY. A COUPLE OF VERY SUBTLE SHORTWAVES MOVE THROUGH THE AREA
TONIGHT AS UPPER LEVEL FLOW STARTS TO MAKE A TURN SOUTHWEST.
HOWEVER...WITHOUT A STRONG FORCING MECHANISM EXPECTING ONLY
ISOLATED SHOWERS AND STORMS TONIGHT IF THEY DEVELOP AT ALL. PLAN
ON OVERNIGHT LOWS IN THE 60S.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 434 AM CDT THU JUN 26 2014
SOUTHERLY FLOW WILL CONTINUE ACROSS THE REGION ON FRIDAY. THE UPPER
TROUGH STAYS WELL TO THE WEST OF THE AREA. 925-850 MB MOISTURE
TRANSPORT STARTS TO INCREASE ACROSS THE AREA ESPECIALLY FRIDAY
AFTERNOON INTO EARLY FRIDAY EVENING. WE COULD SEE SOME SHOWERS
AND THUNDERSTORMS DEVELOP ON THE LEADING EDGE OF THIS AS A WEAK
SHORTWAVE PUSHES THROUGH THE FORECAST AREA. ONCE SURFACE
TEMPERATURES START TO COOL FRIDAY EVENING WE SHOULD STABILIZE AND
SEE THE SHOWERS AND STORMS TAPER OFF. WE SHOULD SEE AN INCREASE IN
HUMIDITY LEVELS ON FRIDAY AS A MOIST AIRMASS MOVES IN.
PRECIPITABLE WATER VALUES CLIMB INTO THE 1.5 TO 1.8 INCH RANGE BY
FRIDAY EVENING. THE TROUGH THEN MAKES AN EASTWARD PUSH ON SATURDAY
WITH 925-850 MB MOISTURE TRANSPORT EDGING INTO THE FORECAST AREA.
THE STRONGEST MOISTURE TRANSPORT WILL BE WEST OF THE MISSISSIPPI
RIVER RIVER SATURDAY MORNING THEN IT INCREASES ACROSS THE ENTIRE
FORECAST AREA SATURDAY AFTERNOON INTO SATURDAY NIGHT. THE SHOWERS
AND THUNDERSTORMS SATURDAY INTO SATURDAY NIGHT WILL BE VERY
EFFICIENT RAIN PRODUCERS WITH WARM CLOUD DEPTHS OF 4 KM AND
PRECIPITABLE WATER VALUES 1.5 TO 1.9. THERE ISN/T A FRONT IN THE
AREA FOR THE STORMS TO FOCUS ON BUT THIS LOOKS LIKE IT WILL BE
REPEATED ROUNDS OF HEAVY RAINFALL OUT OF WIDESPREAD SHOWERS AND
STORMS THAT WILL CREATE HYDROLOGY CONCERNS FOR THE LOCAL AREA. THE
HEAVY RAIN THREAT WILL CONTINUE INTO SUNDAY MORNING BEFORE THIS
FIRST ROUND OF ACTIVITY CLEARS THE AREA LATE SUNDAY MORNING. 0-6 KM
BULK SHEAR THEN STARTS TO INCREASE ACROSS THE AREA SUNDAY AFTERNOON
AS ANOTHER TROUGH AND A COLD FRONT DIVE INTO THE AREA. THE BIG
QUESTION IS HOW MUCH WILL THE ATMOSPHERE RECOVER FROM THE CONVECTION
SATURDAY NIGHT INTO SUNDAY MORNING. THE GFS/ECMWF SAY WE WILL
RECOVER AND INCREASE OUR 0-6 KM BULK SHEAR TO 35 TO 45
KTS...POSSIBLY EVEN 50 KTS OVER NORTHWEST SECTIONS OF THE FORECAST
AREA. AFTERNOON SBCAPE VALUES COULD CLIMB INTO THE 1700 TO 2500 J/KG
RANGE. THIS WOULD SET THE STAGE FOR POTENTIAL SUPERCELL STRUCTURES
WITH THE STORMS THAT DEVELOP ALONG THE BOUNDARY TO THE WEST OR IN
WESTERN SECTION OF THE FORECAST AREA. WITH THE SHEAR BEING MORE
CONCENTRATED IN THE 0-3 KM LAYER EAST OF THE BOUNDARY OVER MUCH OF
THE FORECAST AREA...LINEAR STRUCTURES WOULD MOST LIKELY BE THE
CONVECTIVE MODE. SOME DETAILS TO SORT OUT SUNDAY INTO SUNDAY NIGHT
BUT SEVERE WEATHER IS LOOKING MORE FAVORABLE...WITH HEAVY
RAIN...LARGE HAIL...AND DAMAGING WINDS ALL POSSIBLE. DIFFICULT TO
SAY IF THERE WOULD BE TORNADO POTENTIAL AT THIS POINT. WILL HAVE TO
KEEP A VERY CLOSE EYE ON FORECAST MODEL TRENDS THE NEXT FEW RUNS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 607 AM CDT THU JUN 26 2014
BAND OF STRATUS AND FOG HAS WORKED WEST ACROSS WISCONSIN AND INTO
KLSE THIS MORNING WITH IFR TO MVFR CONDITIONS. LOOKING AT THE
26.09Z RAP AND 26.06Z NAM BUFKIT SOUNDING...BOTH MODELS SHOW THIS
LIFTING/DISSIPATING FAIRLY QUICKLY THIS MORNING.
HOWEVER...SATELLITE IMAGES SHOW THIS DECK COVERS MUCH OF SOUTHERN
WISCONSIN INTO NORTHERN ILLINOIS AND WITH A SOUTHEAST
FLOW...CONFIDENCE IS NOT HIGH THAT IT WILL DISSIPATE AS QUICKLY AS
THE MODELS SUGGEST. HAVE OPTED TO CLEAR THE FOG OUT BY MID MORNING
BUT HUNG ON TO THE MVFR CEILINGS UNTIL ALMOST 18Z. CONDITIONS ARE
NOT AS BAD AT KRST WHERE HIGH CLOUDS HAVE BEEN OVERHEAD ALL NIGHT.
WILL SHOW THE MVFR FOG LIFTING THERE BY MID MORNING WITH THE
STRATUS CLOUDS STAYING TO THE WEST. WEAK SURFACE BOUNDARY STILL
OVER NORTHEAST IOWA AND EXPECT TO SEE MORE SCATTERED SHOWERS AND
STORMS DEVELOP ALONG THIS TODAY IN THE HEATING OF THE DAY. SOME OF
THESE COULD GET CLOSE TO KRST AND WILL CONTINUE TO SHOW A VCSH FOR
THIS ACTIVITY. THIS ACTIVITY SHOULD DIE OFF EARLY IN THE EVENING
ALLOWING THE SKIES TO SCATTER OUT FOR A WHILE. SOME INDICATIONS IN
THE MODELS THAT JUST ENOUGH MOISTURE TRANSPORT COULD DEVELOP
OVERNIGHT TO BRING BACK A VFR CEILING TO BOTH TAF SITES. COULD
ALSO BE ENOUGH TO GENERATE SOME SCATTERED SHOWERS...BUT CONFIDENCE
ON THIS IS NOT HIGH ENOUGH TO INCLUDE IN THE FORECAST AT THIS
TIME.
&&
.HYDROLOGY...
ISSUED AT 434 AM CDT THU JUN 26 2014
RUNOFF FROM HEAVY RAINFALL LAST WEEK HAS LED TO SIGNIFICANT RISES
ALONG THE MISSISSIPPI RIVER. FLOOD WARNINGS REMAIN IN EFFECT FOR
PORTIONS OF THE MISSISSIPPI RIVER FROM THE TWIN CITIES MN TO DUBUQUE
IA. SHRA/TSRA ARE IN THE FCST TODAY THROUGH FRI NIGHT...BUT THESE
ARE EXPECTED TO BE MORE SCATTERED IN COVERAGE WITH GENERALLY
LIGHTER RAINFALL AMOUNTS. THE POTENTIAL FOR MORE WIDESPREAD SHRA/
TSRA AND HEAVIER RAINFALL RETURNS FOR LATER SAT THRU MON AS A FEED
OF VERY MOIST AND WARM AIR INCREASES INTO THE REGION...AHEAD OF A
STRONGER MID LEVEL TROUGH LIFTING INTO THE UPPER MIDWEST AND SFC
FRONT APPROACH FROM THE WEST. AS DETAILS OF THE WEEKEND HEAVY RAIN
THREAT BECOME CLEARER...WILL LIKELY NEED TO ISSUE AN ESF AND OTHER
HYDRO PRODUCTS CONCERNING THE RISK OF MORE FLOODING/FLASH
FLOODING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...04
HYDROLOGY...WETENKAMP
Hazardous weather outlook, Jun 26, 4:44 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
544 AM CDT THU JUN 26 2014
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
544 AM CDT THU JUN 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...NORTH CENTRAL WISCONSIN...SOUTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY DURING THE
AFTERNOON HOURS. LIGHTNING...HEAVY DOWNPOURS...AND SMALL HAIL
WILL BE THE MAIN HAZARDS.
ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. LIGHTNING WILL BE THE
MAIN HAZARD FROM THESE STORMS.
FLOOD WARNINGS CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH SATURDAY MORNING.
HEAVY RAINFALL AND LIGHTNING WILL BE THE MAIN HAZARDS FROM THESE
STORMS.
THUNDERSTORMS ARE LIKELY SATURDAY AFTERNOON THROUGH SUNDAY
MORNING. SOME OF THESE STORMS MAY BE SEVERE WITH HEAVY RAINFALL
POTENTIALLY LEADING TO FLASH FLOODING.
THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON THROUGH MONDAY
AND THERE IS THE POTENTIAL FOR SEVERE WEATHER. LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL COULD OCCUR WITH THESE STORMS.
THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS TUESDAY INTO
WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED.
FLOOD WARNINGS WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI
RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH FRIDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WETENKAMP
Flood, Wabasha
- When
- June 26, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Wabasha County, 0.37 mi SW of Wabasha to 0.49 mi SW of Wabasha
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 44.377, -92.036
Flooding along the Mississippi River, combined with runoff from heavy rain, caused flooding to occur on the west side of Wabasha. This flooding prompted the Minnesota Department of Transportation to close State Highway 60. The road remained closed into July.
Funnel Cloud, Dodge
- When
- June 26, 3:40 PM CST
- Where
- Dodge County, 1.64 mi ENE of Wasioja
- Reported by
- Broadcast Media
- Coordinates
- 44.090, -92.790
A funnel cloud was sighted near Wasioja.
Flood, Wabasha
- When
- June 26, 6:00 PM CST to June 30, 11:59 PM CST
- Where
- Wabasha County, 0.36 mi NW of Lake City to 0.22 mi E of Lake City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.454, -92.274
Runoff from heavy rains and inflow from tributary streams pushed the Mississippi River out of its banks in Lake City. The river crested around a half foot above the flood stage at 16.43 feet. The river remained above flood stage into July.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, June 26 to 27, 2014$210,000 · 1 in hail · 48 events
- Flash Flooding in New Hampshire, June 26, 2014$350,000 · 2 events
- Tornado and Flash Flooding in Louisiana, June 26 to 27, 2014$213,000 · EF0 · 5 events
- Hail and Damaging Winds in Florida, June 26, 2014$30,000 · 1 in hail · 3 events
- Tornado in Texas, June 26, 20141 injured · EF0 · 2 events
- Flash Flood and Hail in Iowa, June 26, 20141 in hail · 8 events
- Heavy Rain in Washington, June 26, 2014$13,000 · 1 event
- Hail and Damaging Winds in Wyoming, June 26, 201458 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, June 26, 2014$11,000 · 1.5 in hail · 4 events
- Flash Flood and Hail in Montana, June 26 to 27, 20141.75 in hail · 5 events
- Hail in Wyoming, June 26, 20141 in hail · 5 events
- Hail and Damaging Winds in Nebraska, June 26, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529015, 525339, 528991.